Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 112, NWS Fort Worth, TX

May 20, 2001Milam County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 20, 2001, 9:38 PM CDT for Milam County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 20, 2001, 9:38 PM CDT (02:38 UTC)
Expired
May 20, 2001, 10:30 PM CDT
In force
52 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Milam County, TX

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1060 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2345 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 210238
SVRFTW
TXC331-210330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
938 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILAM COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 1030 PM CDT

* AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF THORNDALE...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKDALE AROUND 955 PM CDT
  CAMERON AROUND 1000 PM CDT

DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. TAKE
COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3071 9737 3058 9722 3075 9664 3100 9697

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:35 PM CDT, 3 minutes earlier.

Area forecast discussion, May 20, 9:35 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
935 PM CDT SUN MAY 20 2001

HAVE UPDATED PACKAGE TO REMOVE EVENING WORDING.  ALSO HAVE ADDED
SLIGHT CHANCES ACROSS NORTHERN ZONES IN CASE THUNDERSTORMS DEVELOP
WITH THE FRONT.  WILL LEAVE POPS AS THEY ARE ELSEWHERE.  MADE SOME
MINOR ADJUSTMENTS TO TEMPS AND A FEW OTHER MINOR WORDING CHANGES.

.FWD...LAKE WIND CAUTIONS TONIGHT ENTIRE AREA.

81

In the hours before

Special weather statement, May 20, 6:09 PM CDT, 3 hours 29 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-210300-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
609 PM CDT SUN MAY 20 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...
ALONG AND EAST OF A LINE FROM BOWIE TO GRANBURY TO GATESVILLE.
CITIES IN THE SLIGHT RISK AREA INCLUDE...GAINESVILLE...SHERMAN...
PARIS...DENTON...HILLSBORO...CORSICANA...TEMPLE...KILLEEN...
WACO...AND THE DALLAS FORT WORTH METROPLEX.

WARM MOIST AIR COMBINED WITH HEATING FROM EARLIER IN THE DAY AND AN
APPROACHING DRYLINE WILL ENHANCE SCATTERED THUNDERSTORM DEVELOPMENT
ACROSS THE SLIGHT RISK AREA. THE STORMS WILL DEVELOP RAPIDLY AND
SEVERAL COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
THE STORMS SHOULD DECREASE IN INTENSITY AFTER SUNSET WITH THE LOSS
OF DAYTIME HEATING.

SPOTTER GROUPS AND EMERGENCY MANAGERS WITHIN THE RISK AREA MAY BE
ACTIVATED AT ANY TIME THIS EVENING...HOWEVER SINCE THE STORMS ARE
ISOLATED...WIDESPREAD ACTIVATION IS NOT ANTICIPATED.

81
Local storm report, May 20, 6:52 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
652 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0520 PM    5 NW COPPERAS COVE        TX   1.00 INCH HAIL
05/20/01   CORYELL                        CO-OP OBSERVER
                                          REPORTED QUARTER SIZE
                                          HAIL

0525 PM    MAXDALE                   TX   1.00 INCH HAIL
05/20/01   BELL                           CO-OP OBSERVER
                                          REPORTED QUARTER SIZE
                                          HAIL

0545 PM    1 NW YOUNGSPORT           TX   1.00 INCH HAIL
05/20/01   BELL                           CO-OP OBSERVER
                                          REPORTED QUARTER SIZE
                                          HAIL

0610 PM    4 WNW CRAWFORD            TX   1.50 INCH HAIL
05/20/01   MCLENNAN

0610 PM    4 WNW CRAWFORD            TX   WIND DAMAGE
05/20/01   MCLENNAN                       ESTIMATED 60 MPH WIND
                                          REPORTED

0613 PM    1 S CRAWFORD              TX   0.88 INCH HAIL
05/20/01   MCLENNAN                       EMERGENCY MANAGEMENT
                                          REPORTED NICKEL SIZE
                                          HAIL

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 10:43 PM CDTTornado WarningFWDRobertson32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.